Texas, 2013

Flash Flooding and Heavy Rain in Texas, October 31, 2013

October 31, 2013 · NWS HGX · 7 events in 7 counties and zones

A slow moving storm system and associated frontal boundary generated heavy rainfall that led to flooding across portions of southeast Texas, especially in and around the Houston and Galveston areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A slow moving storm system and associated frontal boundary generated heavy rainfall that led to flooding across portions of southeast Texas, especially in and around the Houston and Galveston areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 31, 5:51 AM CST, 39 minutes earlier.

Area forecast discussion, Oct 31, 5:51 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
651 AM CDT THU OCT 31 2013

.DISCUSSION...
UPDATED AVIATION.

&&

.AVIATION...
LATEST RADAR IMAGES SHOWING SW TO NE ORIENTED LINES OF
THUNDERSTORMS IMPACTING CXO...IAH...HOU...SGR...GLS...AND
LBX...AND MORE OF A STRATIFORM RAIN AT UTS AND CLL. LOOKING AT
COMPOSITES SEE BAND OF RAIN EXTENDING WELL TO THE SOUTHWEST ALL
THE WAY TO MEXICO ADN THIS MOISTURE WILL LIKELY TO CONTINUE TO
STREAM UP THIS WAY TODAY. RAIN CHANCES SHOULD END FROM NORTHWEST
TO SOUTHEAST AS THE DAY GOES ON...ENDING AT CLL AND UTS BY LATE
MORNING...FOR HOUSTON AREA AIRPORTS EARLY AFTERNOON...AND COASTAL
SITES...GLS AND LBX...BY LATE AFTERNOON. DURING RAINY PERIODS
EXPECT PREVAILING SHOWERS AND TEMPO THUNDERSTORMS WITH MAINLY MVFR
CIGS DURING THE HEAVIER RAIN...AND A SCATTERED LOWER CLOUDS WITH
VFR CLOUD BASES DURING LULLS IN THE RAIN. OTHER FEATURE WILL BE
THE GUSTY WINDS IN ADVANCE OF THE FRONT. 46

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT THU OCT 31 2013/

DISCUSSION...
SWATH OF SHRA/TSRA THAT HAS HAMMERED CNTL/N TX OVERNIGHT IS NOW
EDGING SEWD INTO THE REGION. EXPECT INCREASING PRECIP COVERAGE
DURING THE NEXT COUPLE HOURS AS ITS FED BY STRONG ONSHORE FLOW.
OIL RIGS JUST OFFSHORE REPORTING 35-40KT SRLY GUSTS. WON'T TAKE
MUCH FOR SOME OF THESE WINDS TO MIX TO SFC IN INDIVIDUAL STRONGER
CELLS. LLVL SHEAR WILL BE QUITE HIGH THRU MID/LATE MORNING SO WILL
NEED TO KEEP AN EYE OUT FOR SOME LOW TOPPED SPINNERS DESPITE
MARGINAL INSTABILITY. MAIN FCST ISSUE IS RAINFALL HOWEVER. TRAINING
RAINS HAVE PRODUCED SOME 6-10" SWATHS & FLASH FLOODING UPSTREAM.
POSSIBLE OF SOME LOCALIZED SIMILARITIES OCCURRING IN SE TX ESP AS
IT ENCOUNTERS 2.5" PW'S CLOSER TO THE COAST. SHORT-TERM RADAR
TRENDS APPEAR LIKE THE CNTL TX PRECIP MIGHT FINALLY BE PUSHING
SEWD WHICH IS A GOOD SIGN IF IT CONTINUES MOVING...BUT STILL FEEL
WE'LL SEE QUITE A BIT OF FURTHER ENHANCEMENT AS IT NEARS THE HWY
59 AREA (ROUGHLY) & EWD. EXTENDED THE FF WATCH TO THE COAST.

PRECIP WILL TAPER OFF NW-SE THRU THE DAY. STILL THINK PRECIP WILL
END IN TIME FOR THE TRICK-OR-TREATERS.

REINFORCING FRONT PUSHES THRU FRI NIGHT AS UPPER TROF AXIS FINALLY
MOVES EWD. NICE DRY WEEKEND ON TAP WITH SFC/UPPER RIDGE IN
CONTROL. CLOUDS & RAIN CHANCES RETURN EARLY NEXT WEEK AS ONSHORE
WINDS RESUME AND A MESSY SW FLOW ALOFT TAKES SHAPE. SERIES OF
HARD TO TIME DISTURBANCES IN THIS FLOW SHOULD PROVIDE SCT
SHRA/TSRA INTO WED OR THURS WHEN ANOTHER FRONT APPROACHES THE
REGION. 47

MARINE...
WINDS AND SEAS A TAD HIGHER THAN INDICATED BY GUIDANCE
WITH CONDITIONS AT BUOYS SOLIDLY IN SMALL CRAFT ADVISORY
RANGE...WITH SUSTAINED 20 TO 25 KNOTS AND SEAS 6 TO 8 FEET. ELEVATED
PLATFORMS SHOWING WIND GUSTS IN THE 30 TO 40 KNOT RANGE...AN
INDICATION OF HOW HIGH THE WINDS ARE JUST ABOVE THE SURFACE...AND
FEEDING MOISTURE INTO THE FRONT. LOOKING AT MODELS EXPECT WINDS TO
ACTUALLY INCREASE SOME OVER THE NEXT SEVERAL HOURS AS FRONT DRAWS
CLOSER SO HAVE ADDED BAYS TO SMALL CRAFT ADVISORY AREA. REST OF
FORECAST CHANGED VERY LITTLE WITH FRONT SHIFTING OFFSHORE LATE THIS
AFTERNOON...ACCOMPANIED BY BAND OF THUNDERSTORMS...AND SHIFT IN THE
WINDS. ANOTHER FRONT PROGGED TO CROSS THE WATERS FRIDAY NIGHT...WILL
INCREASE OFFSHORE FLOW ONCE AGAIN...LIKELY TO CAUTION AND POSSIBLY
TO ADVISORY LEVELS LATE FRIDAY NIGHT AND SATURDAY. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      79  53  77  52  74 / 100   0   0   0   0
HOUSTON (IAH)              81  56  81  54  76 / 100  10   0   0   0
GALVESTON (GLS)            81  66  78  63  75 / 100  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...MADISON...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON.

     FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BRAZORIA...CHAMBERS...FORT BEND...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 31, 3:41 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 AM CDT THU OCT 31 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
441 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

.DAY ONE...TODAY AND TONIGHT

A BAND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE
REGION THIS MORNING AND EVENTUALLY PUSH OFF THE COAST LATE IN THE
AFTERNOON. UPSTREAM WHERE THE PRECIPITATION HAS BEEN OCCURRING
OVERNIGHT...LOCALIZED SWATHS OF 6 TO 10 INCH RAINFALL ACCUMULATIONS
AND FLASH FLOODING HAVE BEEN OBSERVED. SIMILAR LOCALIZED CONDITIONS
ARE POSSIBLE ACROSS SOUTHEAST TEXAS AS THE RAIN EDGES THROUGH. NOT
EVERYONE WILL SEE THESE EXTREME AMOUNTS BUT THE FLASH FLOOD
POTENTIAL WHERE THESE TRAINING HEAVY RAINS SET UP WILL BE HIGH. A
SECONDARY THREAT THROUGH MID TO LATE MORNING WILL BE ISOLATED
STRONG CELLS CAPABLE OF PRODUCING 30 TO 50 MPH WIND GUSTS OR BRIEF
TORNADOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. PLEASE SEND ANY
FLOODING OR SEVERE WEATHER REPORTS TO US VIA TWITTER @NWSHOUSTON.

GMZ330-335-350-355-370-375-010945-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
441 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES CONTINUE WITH STRONG ONSHORE WINDS AND
ELEVATED SEAS PREVAILING. WINDS AND SEAS WILL BE HIGHER IN AND
NEAR SCATTERED TO NUMEROUS STORMS. A BAND OF PRECIPITATION IS
EXPECTED TO PUSH OFF THE COAST LATER IN THE AFTERNOON AND EARLY
EVENING IN ASSOCIATION WITH A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER FRONT AND OFFSHORE FLOW IS EXPECTED FRIDAY NIGHT AND
SATURDAY. CAUTION OR ADVISORY FLAGS MAY BE REQUIRED. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 31, 12:50 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
150 AM CDT THU OCT 31 2013

TXZ195-310730-
BURLESON-
150 AM CDT THU OCT 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON COUNTY UNTIL 230 AM
CDT...

AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES WEST OF CALDWELL...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM WHEN IT
REACHES INTO BURLESON COUNTY.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...SNOOK...DEANVILLE...AND CHRIESMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3071 9667 3060 9657 3048 9635 3037 9677
      3039 9679 3043 9687 3046 9688 3046 9690
      3052 9690 3054 9692 3055 9696
TIME...MOT...LOC 0648Z 242DEG 28KT 3040 9711

40

The radar

The Houston radar (KHGX), 154 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain. Local standard time, as filed.

Flash Flood, Polk

When
October 31, 6:30 AM CST to 9:00 AM CST
Where
Polk County, 4.38 mi SW of Barnes to 3.27 mi SSW of Carmona
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.833, -94.779

Flooded roads were reported across western Polk County in and around the Livingston area.

Heavy Rain, Walker

When
October 31, 6:54 AM CST to 8:24 AM CST
Where
Walker County, 5.5 mi SSW of Huntsville
Reported by
Emergency Manager
Coordinates
30.653, -95.620

High water at intersection of Robinson Creek Rd and Bowden Rd.

Flash Flood, Harris

When
October 31, 10:30 AM CST to 12:00 PM CST
Where
Harris County, 0.82 mi E of Golden Acres to 2.26 mi S of Jeannetta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.670, -95.156

Heavy rain caused road flooding around the city of Houston.

Heavy Rain, Fort Bend

When
October 31, 10:30 AM CST to 11:00 AM CST
Where
Fort Bend County, Richmond
Reported by
Law Enforcement
Coordinates
29.580, -95.750

Heavy rain caused street flooding in the town of Richmond.

Flash Flood, Galveston

When
October 31, 10:50 AM CST to 1:30 PM CST
Where
Galveston County, 9.57 mi E of Friendswood to 1.45 mi NNW of League City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.557, -95.264

Heavy rain caused road closures due to flooding in and around the towns of League City, Hitchcock, Dickinson, La Marque, and San Leon, as well as high water around Tiki Island, and the Bolivar Peninsula.

Flash Flood, San Jacinto

When
October 31, 11:05 AM CST to 12:35 PM CST
Where
San Jacinto County, 1.37 mi NW of Camilla to 3.36 mi SW of Camilla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.611, -95.089

There were road clousures due to flooding in and around the Camilla area.

Heavy Rain, Brazoria

When
October 31, 12:50 PM CST to 2:20 PM CST
Where
Brazoria County, Bonney
Reported by
Emergency Manager
Coordinates
29.320, -95.450

High water on roads in and around Bonney.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480894, 481166, 480896, 481167, 480899, 480895, 481168.